North Dakota, 2022

Hail and Damaging Wind in North Dakota, May 7, 2022

May 7, 2022 · NWS BIS · 2 events in 2 counties and zones

Thunderstorms developed over western North Dakota and moved east as a surface trough passed through the area. Two storms became severe, with reports of golf ball size hail in Stark County, and 64 mph wind gusts in Burleigh County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms developed over western North Dakota and moved east as a surface trough passed through the area. Two storms became severe, with reports of golf ball size hail in Stark County, and 64 mph wind gusts in Burleigh County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 7, 12:50 PM MST, 35 minutes earlier.

Area forecast discussion, May 7, 12:50 PM MST, 35 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
250 PM CDT Sat May 7 2022

.SHORT TERM...(Today and Tonight)
Issued at 245 PM CDT Sat May 7 2022

Forecast highlights in the short term period will focus on chances
for thunderstorms today into this evening along with the potential
for a few strong to severe storms.

Currently, long wave trough over the western CONUS with strong
southwest flow aloft over the Northern Plains. Surface trough has
moved over western North Dakota, evident via a wind shift from
southerly to westerly over my far western counties. Winds have
touched on advisory level a few times at a few locations gusting
to at around 45 mph, but overall it has been marginal with most
wind gusts in the 30-40 mph range. Temperatures have been slow to
warm up, thanks to an extensive BKN-OVC cirrus deck across a
majority of western and central ND. Scattered showers about with
the only thunderstorm activity as of 1930Z over my far northwest
moving into Canada.

Potential for a few strong to severe thunderstorms remains this
afternoon and evening, though has decreased some from earlier
thinking thanks to the upper level cloud deck which has prevented
us reaching our convective initiation temperature. A few holes
are evident in the cloud deck, but only for a short period as mid
level clouds from an area of showers to our south is moving north.
Still, strong forcing will spread across the region as the mid
level wave approaches and the sfc trough continues slowly east.
Thus, despite the low potential for sfc based storms, elevated
convection is still expected as this forcing and strong shear
combines with steep lapse rates which should begin after 20Z or
so. Main severe weather threat with the stronger storms will be
large hail thanks to the lapse rates and strong shear, with a
lower potential for damaging winds.

Showers and thunderstorms will exit off to the east by late
evening, making way for a quiet overnight period with lows around
40 west thanks to dry air moving in behind the sfc trough, and low
50s southeast still ahead of the sfc trough.

.LONG TERM...(Sunday through Saturday)
Issued at 245 PM CDT Sat May 7 2022

Very active pattern through the majority of the long term period.

Quasi-stationary upper level trough remains/regenerates over the
western CONUS through Friday, sending multiple embedded waves
through the region Sunday-Friday. This will result in continued
chances for showers and thunderstorms pretty much each day this
week, with the exception being Tuesday when sfc high pressure
moving over the region will give us a brief pause in the
moisture. Extensive cloud cover and lack of strong WAA will also
result in seasonal temperatures in the 60s to low 70s, with Monday
being the coolest with highs in the 50s to around 60F.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1242 PM CDT Sat May 7 2022

Mainly VFR conditions expected during the 18Z forecast period.

MVFR conditions under showers and thunderstorms will be possible,
mainly for KBIS, KMOT, and KJMS this afternoon and evening.

Winds will be gusty and clouds will increase through the day
today. Showers and thunderstorms are possible across much of the
area this afternoon into this evening. For now have conveyed this
threat with VCTS mention, although showers and thunderstorms may
prevail through tonight across the KJMS area.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...NH
LONG TERM...NH
AVIATION...NH
Hazardous weather outlook, May 7, 12:08 PM MST, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
208 PM CDT Sat May 7 2022

NDZ002>005-010>013-019>023-025-034>037-042-045>048-050-051-081915-
Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-
Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-
Stutsman-Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
208 PM CDT Sat May 7 2022 /108 PM MDT Sat May 7 2022/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

Gusty southerly winds expected today with gusts up to near 45 mph
at times.

Thunderstorms are possible this afternoon and evening. A few
storms could be strong to severe with hail up to the size of half
dollars and winds up to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report hail of any size and damaging
wind gusts today.

NDZ001-009-017-018-031>033-040-041-043-044-081915-
Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-
Hettinger-Bowman-Adams-
208 PM CDT Sat May 7 2022 /108 PM MDT Sat May 7 2022/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Gusty southerly, becoming westerly, winds expected today with
gusts up to 45 mph possible.

Thunderstorms are possible today. The threat for severe weather
is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NH

In the hours before

Special weather statement, May 7, 1:15 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Bismarck ND
315 PM CDT Sat May 7 2022

NDZ018-019-033-072045-
Stark ND-Mercer ND-Dunn ND-
315 PM CDT Sat May 7 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN DUNN,
NORTHEASTERN STARK AND SOUTHWESTERN MERCER COUNTIES THROUGH 345 PM
CDT/245 PM MDT/...

At 314 PM CDT/214 PM MDT/, a strong thunderstorm was located near
Taylor, or 19 miles east of Dickinson, moving northeast at 40 mph.

HAZARD...Wind gusts to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Marshall around 230 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4683 10247 4699 10253 4732 10215 4706 10189
      4699 10208
TIME...MOT...LOC 2014Z 235DEG 33KT 4697 10241

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

EDWARDS

The radar

The Bismarck radar (KBIS), 123 km away, was scanning. The volume nearest the first event began at 20:24 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Stark

When
May 7, 1:25 PM MST to 1:28 PM MST
Where
Stark County, 5.86 mi NE of Taylor
Measured
1.75 in hail
Reported by
Public
Coordinates
46.970, -102.350

Thunderstorm Wind, Burleigh

When
May 7, 4:52 PM CST to 4:54 PM CST
Where
Burleigh County, 0.69 mi S of (Bis)bismarck Muni A
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
46.770, -100.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2022Every state in 2022This day in weather historyWarnings in North Dakota, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1022497, 1022498.